Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 31, 2002, 10:49 AM CDT for Pine County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 10:49 AM CDT (15:49 UTC)
- Expired
- Jul 31, 2002, 11:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Pine County, MN
The radar
The Duluth radar (KDLH), 100 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:10 AM CDT | Thunderstorm Wind 55 E | Sandstone, MN | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS53 KDLH 311549 SVRDLH MNC115-311645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1049 AM CDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 1145 AM CDT * AT 1049 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BROOK PARK...OR ABOUT 8 MILES SOUTHWEST OF HINCKLEY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEROUN AROUND 1055 AM... HINCKLEY AROUND 1100 AM... FRIESLAND AROUND 1105 AM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. SEVERE THUNDESTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. .END LAT...LON 4603 9327 4574 9311 4610 9231 4640 9239
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 AM CDT, 8 hours 19 minutes earlier.
Area forecast discussion, Jul 31, 2:30 AM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 AM CDT WED JUL 31 2002 THE OBVIOUS FCST PROB IS THE LIKELIHOOD OF SVR TSTMS TDA AND THIS EVE. ALL SVR PARAMS STRONGLY SUPPORT THE HIGH RISK FOR OUR CWA ISSUED BY SPC. SEE LATEST SWODY1 FOR A THOROUGH DISC. CURRENT ZFP HAS THE SITUATION PRETTY WELL COVERED...BUT WILL HAVE TO ADD SOME DEFINITION TO THE TIMING AND ALSO ADD MENTION OF SVR TO ALL GROUPS. ATMOS INITIALLY CAPPED...SO MAIN ACTION SHOULD NOT COME UNTIL AFT THE NOON HOUR AS CFNT APPROACHES WRN MN AND SFC HTG...ISENT LIFT...AND LOLVL MSTR ADVCTN ARE MAXIMIZED. ALL MODELS DID WELL IN DEPICTING DIFFERENT AREAS OF CURRENT TSTM ACTIVITY...BUT AVN SEEMED TO DO BEST OVERALL...AND WILL USE A BLEND OF AVN AND ETA FOR GENERAL TIMING. ACTIVITY DIMINISHES RAPIDLY AFT 06Z TNGT AS CFNT PASSES AND DRY/COLD ADVCTN COMMENCES. UPR TROF TAKES MOST OF THU TO PASS...BUT BY THEN LOWER LEVELS HAVE DRIED OUT AS SFC RIDGE AND SUBSIDENCE DOMINATE. PCLDY SHOULD SUFFICE...ALONG WITH THE CURRENT BREEZY WORDING WITH 35KT 850MB WNDS AND CAA. MID-UPR 80S FOR TDA IN CURRENT ZONES STILL LOOK CONSISTENT WITH MOS GUIDANCE...WAA REGIME...AND INITIAL SUNSHINE. COOL-DOWN FOR THU ALSO WELL DEPICTED. TEMPS WILL NEED LITTLE OR NO UPDATING. .DLH...NONE. ERF
In the hours before
Special weather statement, Jul 31, 5:00 AM CDT, 5 hours 49 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 500 AM CDT WED JUL 31 2002 ...MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHLAND... HAZARD... LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND TORNADOES. DISCUSSION... AN UPPER LEVEL LOW PRESSSURE TROUGH WILL COMBINE WITH A SURFACE LOW PRESSURE AREA TO DEVELOP THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND EVENING. DUE TO THE STRENGTH OF THE LOW PRESSURE AREA AND PLENTY OF LOW LEVEL MOISTURE...MANY OF THE THUNDERSTORMS WILL BECOME SEVERE. SOME OF THE CITIES IN THE HIGH RISK AREA ARE... DULUTH...SUPERIOR...HIBBING...VIRGINIA...GRAND RAPIDS...GRAND MARAIS..AND GRAND PORTAGE IN NORTHEASTERN MINNESOTA...AND BAYFIELD..ASHLAND...AND IRONWOOD IN NORTHWESTERN WISCONSIN. SOME OF THE CITIES IN THE MODERATE RISK AREA ARE BRAINERD...AITKIN...PINE CITY...AND INTERNATIONAL FALLS IN NORTHEASTERN MINNESOTA...AND SPOONER...HAYWARD...AND PARK FALLS IN NORTHWESTERN WISCONSIN. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 200 PM. .END STEWART
Special weather statement, Jul 31, 8:30 AM CDT, 2 hours 19 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 830 AM CDT WED JUL 31 2002 ...SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHLAND TODAY... HAZARD... LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND ISOLATED TORNADOES. DISCUSSION... AN UPPER LEVEL LOW PRESSSURE AREA WILL COMBINE WITH A SURFACE LOW PRESSURE AREA TO INCREASE THUNDERSTORM DEVELOPMENT AND INTENSITY ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS MORNING THROUGH THIS EVENING. DUE TO THE STRENGTH OF THE LOW PRESSURE AREA AND PLENTY OF LOW LEVEL MOISTURE...MANY OF THE THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL OVER ONE INCH IN DIAMETER AND DAMAGING WINDS OVER 60 MILES AN HOUR. SUPERCELLS WITH TORNADOES ARE ALSO POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. THE MODERATE RISK AREA INCLDUES CROW WING...AITKIN...PINE...AND CARLTON COUNTIES IN MINNESOTA AND MOST OF NORTWESTERN WISCONSIN. SOME OF THE CITIES IN THE MODERATE RISK AREA INCLUDE BRAINERD...HINCKLEY...AITKIN...GRANTSBURG...HAYWARD...ASHLAND...AND PARK FALLS. THE REMAINDER OF NORTHEASTERN MINNESOTA IS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED FOR PARTS OF NORTHEASTERN MINNESOTA AND WILL LIKELY BE NEEDED FOR THE REMAINDER OF THE NORTHLAND THIS MORNING AND AFTERNOON. .END CHRISTENSON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:11 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 64 min |
| Jul 31, 8:05 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 55 min |
| Jul 31, 9:35 AM CDT | Special Marine Warning | DLH | 115 min | |
| Jul 31, 9:35 AM CDT | Special Marine Warning | DLH | 115 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.